Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 186, NWS Springfield, MO

November 15, 2009Camden County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 15, 2009, 2:47 PM CST for Camden County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2009, 2:47 PM CST (20:47 UTC)
Expired
Nov 15, 2009, 9:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Camden County, MO

The radar

The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 152047
FFWSGF
MOC029-160300-
/O.NEW.KSGF.FF.W.0186.091115T2047Z-091116T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI...

* UNTIL 900 PM CST.

* AT 242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE    
  WARNED AREA. SEVERAL LOW WATER CROSSING ACROSS THE COUNTY ARE      
  FLOODED AND IMPASSABLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE H...3 MILES NORTHWEST OF STOUTLAND...
RAINY CREEK 2 MILES NORTH OF CLIMAX SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3825 9302 3818 9301 3823 9296 3823 9293
      3820 9296 3819 9277 3822 9274 3821 9265
      3806 9257 3802 9249 3802 9240 3786 9241
      3780 9255 3789 9263 3790 9307 3818 9306
      3827 9308

$$

HATCH
2 follow-up statements
000 
WGUS73 KSGF 160022
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CST SUN NOV 15 2009

MOC029-160300-
/O.CON.KSGF.FF.W.0186.000000T0000Z-091116T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMDEN MO-
622 PM CST SUN NOV 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
CAMDEN COUNTY...

AT 619 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONE TO THREE INCHES OF RAINFALL WITH LOCALLY HEAVIER AMOUNTS
HAD FALLEN ACROSS THE WARNED AREA THROUGH 6 PM THIS EVENING. THE 
HEAVY RAINFALL THAT OCCURRED OVER THE AREA THIS AFTERNOON HAS MOVED 
OFF TO THE NORTHEAST...HOWEVER ADDITIONAL LIGHT TO MODERATE RAINFALL 
WILL CONTINUE TO BE POSSIBLE ACROSS THE WARNED AREA THROUGH THE 
EVENING HOURS. ADDITIONAL RAINFALL AMOUNTS SHOULD GENERAL REMAIN 
BELOW A QUARTER OF AN INCH THROUGH 9 PM THIS EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE H...3 MILES NORTHWEST OF STOUTLAND...
RAINY CREEK 2 MILES NORTH OF CLIMAX SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3825 9302 3818 9301 3823 9296 3823 9293
      3820 9296 3819 9277 3822 9274 3821 9265
      3806 9257 3802 9249 3802 9240 3786 9241
      3780 9255 3789 9263 3790 9307 3818 9306
      3827 9308

$$

WISE
000 
WGUS73 KSGF 160256
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CST SUN NOV 15 2009

MOC029-160306-
/O.EXP.KSGF.FF.W.0186.000000T0000Z-091116T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMDEN MO-
856 PM CST SUN NOV 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CST FOR CAMDEN
COUNTY...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...HOWEVER 
RESIDUAL FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS WILL 
LIKELY CONTINUE THROUGH THE OVERNIGHT HOURS. THEREFORE A FLOOD 
WARNING HAS BEEN ISSUED UNTIL 9 AM MONDAY MORNING FOR THE WARNED 
AREA...WHICH REPLACES THIS FLASH FLOOD WARNING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3825 9302 3818 9301 3823 9296 3823 9293
      3820 9296 3819 9277 3822 9274 3821 9265
      3806 9257 3802 9249 3802 9240 3786 9241
      3780 9255 3789 9263 3790 9307 3818 9306
      3827 9308

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 12:26 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 15, 12:26 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST SUN NOV 15 2009

...UPDATE TO AVIATION...

.DISCUSSION...

EXTENDED FORECAST THURSDAY THROUGH NEXT SUNDAY...ACTUALLY HAVE
DECENT AGREEMENT WITH THE GFS AND ECMWF THROUGH THIS PERIOD (JUST
SOME TIMING ISSUES). THE UPPER LEVEL LOW NOW MOVING INTO THE
FORECAST AREA WILL FINALLY LIFT NORTH...MOVING THROUGH THE WESTERN
GREAT LAKES THU. PATTERN TRANSITIONS TO A MORE ZONAL FLOW DURING
THIS TIME. ONE FAIRLY WEAK SHORTWAVE IS EXPECT TO MOVE THROUGH THE
AREA LATE THU/FRI WITH ONLY A WEAK SFC TROUGH/SFC LOW DEPICTED.
COULD SEE SOME VERY LIGHT PRECIP WITH THIS...BUT A MUCH STRONGER
SHORTWAVE IS EXPECTED TO MOVE INTO OR THROUGH THE PLAINS BY SAT AND
SUN WITH A MORE SIGNIFICANT FROPA. HAVE CHANCES FOR PRECIP/TSTMS
DURING THIS TIME. DSA

&&

.AVIATION...

FOR THE 18Z TAFS...STORM SYSTEM NOW BECOMING FIRMLY ENTRENCHED
ACROSS THE OZARKS REGION WITH MVFR AND IFR CONDITIONS TO PREVAIL
THROUGH THE FORECAST PERIOD. EXPECT VISIBILITIES AND CEILINGS TO
FALL TO IFR LEVELS THIS AFTERNOON AS THE SYSTEM SLOWLY SHIFTS EAST.
SOME EMBEDDED CONVECTIVE ELEMENTS WILL ALSO BE POSSIBLE WITH THE
HEAVIEST RAIN BANDS THOUGH EXPECT THUNDERSTORMS TO BE ISOLATED IN
NATURE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 15, 12:45 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CST SUN NOV 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1245 PM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED
FLOODING WILL BE POSSIBLE THROUGH MONDAY. SOME ISOLATED
THUNDERSTORMS WILL ALSO OCCUR BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVIER RAINFALL IS EXPECTED TO TAPER OFF BY MIDDAY MONDAY.
HOWEVER..SOME RESIDUAL FLOODING IS EXPECTED TO CONTINUE INTO
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Nov 15, 1:12 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CST SUN NOV 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       WACO                    37.25N 94.60W
11/15/2009  E1.75 INCH       JASPER             MO   CO-OP OBSERVER

            COOPERATIVE WEATHER OBSERVER NOTED SEVERAL LOCAL COUNTY
            ROADS IN THE WACO AND ASBURY AREA HAD 3-4 INCHES OF WATER
            FLOWING OVER THEM BUT WERE STILL PASSABLE.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:06 AM CSTFlash Flood WarningSGFMorgan6 hr
Nov 15, 11:52 AM CSTFlash Flood WarningSGFMiller4 hr
Nov 15, 12:46 PM CSTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 25 more18 hr
Nov 15, 12:47 PM CSTFlash Flood WarningSGFBenton3 hr
Nov 15, 1:02 PM CSTFlash Flood WarningSGFBarton, Cedar, Jasper, St. Clair, Vernon3 hr
Nov 15, 3:32 PM CSTFlash Flood WarningSGFDallas5 hr
Nov 15, 3:45 PM CSTAreal Flood WarningSGFBarton, Benton, Cedar, Jasper, Miller, Morgan and 2 more6 hr
Nov 15, 5:38 PM CSTRiver Flood WarningSGFCedar18 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.